Nebraska, 2017

Hail and Damaging Wind in Nebraska, August 19 to 20, 2017

August 19 to 20, 2017 · NWS GID · 4 events in 2 counties and zones

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Numerous thunderstorms rumbled across various portions of South Central Nebraska mainly between 9 p.m. CDT on Saturday the 19th and 5 a.m. on Sunday the 20th. The vast majority of this activity was sub-severe, producing no more than gusty winds, small hail and locally heavy rainfall. However, at least one storm breached severe limits, with several reports of penny to quarter size hail and 50-60 MPH wind gusts in Kearney around 11 p.m. CDT. Rainfall-wise, while most areas measured no more than 0.50-1.50, Polk County was a wetter exception with widespread 2-3 amounts and even 3.14 in Osceola (this brought the 5-day Osceola total up to a notable 10.19). Although at least minor flooding likely occurred in the county, it was not as significant as the event several days prior.

While isolated severe storms got underway before sunset just outside of the local area in central Nebraska, it was not until nightfall that activity rapidly initiated and expanded in coverage within South Central Nebraska. In the mid-upper levels, forcing was fairly weak in quasi-zonal flow aloft, although a weak disturbance was noted tracking east across the region. Likely the more significant player in rapid nocturnal convective development was the onset of a 30-40 knot southwesterly low level jet evident at 850 millibars. In addition, the airmass was rather unstable, featuring steep mid-level lapse rates and surface dewpoints well into the 60s to around 70 F. Late evening mesoscale analysis featured 2000-2500 J/kg most-unstable CAPE and 30-40 knots of effective deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 5:28 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 19, 5:28 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
628 PM CDT Sat Aug 19 2017

.UPDATE...
Issued at 615 PM CDT Sat Aug 19 2017

Updated forecast awhile ago for severe thunderstorm watch 458 for
the entire forecast area. Despite model (some of them) insistence
thunderstorms have struggled a bit, though pockets have been able
to fire up. The watch may be a bit strong for the situation but
if the storms can get better organized and more widespread, more
than a few severe reports would be expected. Wave is there and
instability is there but still a bit dicey in terms of survival
east.

&&

.SHORT TERM...(This evening through Monday Night)
Issued at 237 PM CDT Sat Aug 19 2017

Severe thunderstorms possible tonight...
We have fairly decent low level southerly flow from the surface
up to 850 mb advecting good moisture into the region with sfc
dewpoints in the 60s to even over 70 in a few spots. We also have
a weak mid-level shortwave trough tracking across Nebraska that
with afternoon heating and moisture will more than likely kick off
a complex of strong to severe thunderstorms. Forecast models are
in agreement that these storms should form just west of our
forecast area or in our far western zones between 4 and 6 pm and
then track east, perhaps turning east southeast with time tonight.
The highest likelihood for these thunderstorms will be in the
counties along and south of I-80 into north central Kansas. There
should be plenty of instability this evening and at least modest
deep layer 0-6 km shear at 30-35 kts to support the possibility
for several severe thunderstorms. The best chance for severe
thunderstorms will be earlier on in the evening with storms likely
losing some punch as they track east of Highway 281 by late
evening or after midnight.

Sunday...
Most of Sunday should be dry, but there will be sfc frontal
boundary in the area that could light up during the evening and
overnight hours with again the possibility of several strong to
severe thunderstorms. Models are a little bit more inconsistent on
how things will evolve Sunday evening, so keep up to date with the
latest forecast as we try to nail down where the most favored
areas for thunderstorms Sunday evening.

.Eclipse..
The big question centers around cloud cover. There will be clouds
around at times on Monday, especially late Monday afternoon.
However, the best time of the day for the fewest clouds does seem
to be right around the time of the eclipse during the late morning
and early afternoon hours.

There will likely be a decent amount of mid to high level
moisture (700-300mb) streaming northeast through the plains. Most
of the 700-500mb cloud cover should be centered over Kansas giving
us more of a window for south central Nebraska. There could also
be some low clouds north of a sfc cool front located primarily
north of our forecast area. So the main concern regarding cloud
cover over south central Nebraska will be high cirrus clouds
(300mb) of varying thickness. Expect that there should be some
breaks in the clouds for viewing the eclipse and areas that get
the high cirrus could still see the eclipse assuming these high
clouds are thin enough, which is certainly possible. We will
continue to update the cloud forecast as we near the eclipse.

We do not expect any precipitation during the eclipse.

Monday afternoon and evening...
Forecast models are mixed but do indicate that thunderstorms could
form by late afternoon and evening along the sfc front just to our
north and then slide southeast into portions of our forecast area,
with northeastern zones being favored. Some of these thunderstorms
could again be strong to severe.

.LONG TERM...(Tuesday through Saturday)
Issued at 237 PM CDT Sat Aug 19 2017

Tuesday through Thursday should be mainly dry for most areas and
a little bit cooler with highs in the upper 70s to lower 80s with
northwesterly flow aloft.

Friday into Saturday we could see another shortwave track across
the region bringing another chance for thunderstorms, but
confidence on timing and track is fairly low this far out.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 615 PM CDT Sat Aug 19 2017

Aviation forecast covers the possibility of thunderstorms in
both KGRI and KEAR this evening with a severe thunderstorm
watch for the area. In reality, coverage has been sparse and
limited in scope in its growth. Pushed storms into the vicinity
category for the most part and an hour or so later, waiting to
dark mostly with some better low level jet to help overcome
what appears to be some mid level capping. Low level jet will
also result in some low level at times tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...NOAA/NWS/Moritz
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Aug 19, 8:56 PM CST, 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
956 PM CDT Sat Aug 19 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
956 PM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A severe thunderstorm watch remains in effect until 1 AM for south
central Nebraska. The watch has been cancelled for north central
Kansas.

Scattered thunderstorms will continue over much of the area
tonight with the most widespread coverage expected across south
central Nebraska. A strong storm or two can't be ruled out in
north central Kansas but widespread severe weather appears
unlikely.

In south central Nebraska, the main hazards will be hail ranging
in size from quarters to golf balls, along with 60 mph winds from
the stronger storms. Not all areas will experience severe weather
however. Pockets of a quick 1 to 2 inches of rain are possible
too, and that could lead to short term flooding issues, especially
along and north of Interstate 80.

Thunderstorm intensity should diminish by 1 am through rainfall
may linger for a few more hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance for thunderstorms Sunday afternoon
through the overnight. Some storms could be severe with large
hail and damaging wind gusts.

Most, if not all, of the daytime on Monday should be dry, but
scattered to widespread thunderstorms are expected to develop
during the late afternoon and evening hours. Once again, some
strong to severe storms are possible with the best chance of
thunderstorms being during the evening and overnight hours
although a few thunderstorms could linger into Tuesday morning.

Slight chances for thunderstorms return to the forecast late
Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please pass along
any severe weather reports to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Aug 19, 8:59 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             6 N HOLDREGE            40.53N 99.38W
08/19/2017  E0.50 INCH       PHELPS             NE   TRAINED SPOTTER

            RELAYED BY EMERGENCY MANAGER. TIME ESTIMATED
            FROM RADAR.

&&

MANGELS
Special weather statement, Aug 19, 9:02 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
1002 PM CDT SAT AUG 19 2017

NEZ061-200330-
Buffalo NE-
1002 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUFFALO COUNTY UNTIL 1030
PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverdale, or near Kearney, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kearney, Gibbon, Shelton and Riverdale.

This includes Interstate 80 between mile markers 268 and 271.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4082 9872 4075 9872 4066 9915 4066 9918
      4086 9919 4101 9882
TIME...MOT...LOC 0302Z 248DEG 37KT 4078 9912

Billings Wright
Special weather statement, Aug 19, 9:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
1039 PM CDT SAT AUG 19 2017

NEZ039-046-200430-
Valley NE-Sherman NE-
1039 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY AND NORTHERN
SHERMAN COUNTIES UNTIL 1130 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arcadia, or 16 miles southwest of Ord, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Loup City, Arcadia and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Nebraska.

LAT...LON 4132 9876 4131 9875 4116 9902 4140 9921
      4147 9921 4156 9902
TIME...MOT...LOC 0339Z 317DEG 18KT 4140 9910

Billings Wright

The radar

The Grand Island radar (KUEX), 68 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
August 19, 9:45 PM CST
Where
Buffalo County, Kearney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.700, -99.080

Wind gusts were estimated to be near 60 MPH in Kearney.

Heavy Rain, Polk

When
August 19, 10:00 PM CST to August 20, 4:00 AM CST
Where
Polk County, Osceola
Reported by
COOP Observer
Coordinates
41.180, -97.550

Overnight rainfall totaled 3.14 in Osceola, bringing the 5-day total up to an impressive 10.19.

Hail, Buffalo

When
August 19, 10:12 PM CST to 10:15 PM CST
Where
Buffalo County, 1 mi ENE of Kearney to 2 mi ENE of Kearney
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.706, -99.062

Hail, Buffalo

When
August 19, 10:13 PM CST
Where
Buffalo County, 2 mi NNE of Kearney
Measured
1 in hail
Reported by
Public
Coordinates
40.727, -99.065

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714453, 721180, 714454, 714455.